Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Pain in upper leg after exercise,locking of leg,limp,cramping and spasms.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 2685 Questions
I recently lost about 60 pounds and have been exercising about 4-5 times a week for about 5 months. After mainly focusing on walking for the first few months, I have recently switched to the elliptical machine and doing the machine for 30 minute intervals a few times week. About a two weeks ago, I started experiencing a dull aching pain in my upper thigh area. I figured that it was just new muscles being worked and that my body would adjust. I kept doing that machine and the pain got gradually worse, but I did not want to stop my work outs. About a week ago the pain go increasingly worse. I decided to give myself a break to heal and stopped working out since then. Over the last 3-4 days my whole upper leg has become very painful. It locks up at first when I first stand up and is very painful when I apply any weight to it or bend it. After a few moments my leg will unlock and I can walk on it, but I have a slight limp and it hurts every time I take a step. Yesterday, when I was sitting my leg started cramping and spasming and my leg feels very tight. The pain has increased a lot over the last two days and I have been very easy on the leg. I'm wondering if I might of torn a leg muscle. Is this something that usually just goes away after enough time and rest? Is there anything I can do to relieve the pain or speed up the recover process? Should I see my doctor?
Posted Wed, 18 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Raju A.T 4 hours later

Thanks for your query.

Every new exercise involving stretching a group of muscles should be done with gradual increase in the effort and the strength of the pull. You should have slowly and gradually increased working on the elliptical machine say starting with 10 minutes to 30 minutes gradually over 15days . This would have habituated your thigh muscles and present with no sprain as you went further.

For now, you can take like Ibuprofen 400mg after food twice daily. You could combine with muscle relaxants like Tizanidine for three days. This combination is more effective than individual drugs. You will need to get a prescription to avail muscle relaxant. Do take a break till you are completely fine.

I suspect only a sprain here, need not worry. Rest may cure it sooner. You could also try local anti inflammatory preparation such as topical NSAID's such as volini gel/spray, or even hot water bagging.

Even after three days of medication and rest if pain persist then, you may need a physical examination by your treating doctor to identify the cause and put you on appropriate medication.

Next time, do adjust the incline of sloping roller ramps beneath the pedal-links to produce preferable pedal motion paths. The result of such adjustment changes the burdens on various muscle groups in the legs. Some models can vary the incline, resistance and stride length over the course of a workout according to a preset program; if its such a thing you have, then its fine you can go ahead with out any adjustments but gradually step up the duration of working on the machine as I mentioned above.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor